Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 201, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 18, 2001, 1:51 AM CDT for Comanche County, Kiowa County, Oklahoma. It was in force for 39 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 1:51 AM CDT (06:51 UTC)
- Expired
- May 18, 2001, 2:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Comanche County, OK, Kiowa County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 1:55 AM CDT | Thunderstorm Wind 63 M | Frederick, OK | A church steeple was blown off. |
| May 18, 2:10 AM CDT | Thunderstorm Wind 62 M | Medicine Park, OK | Wind was measured by Oklahoma mesonet. |
| May 18, 2:10 AM CDT | Thunderstorm Wind 53 M | Ft Cobb, OK | Wind was measured by Oklahoma mesonet. |
| May 18, 2:25 AM CDT | Thunderstorm Wind 55 M | Medicine Park, OK | Wind was measured by Oklahoma mesonet. |
| May 18, 2:31 AM CDT | Thunderstorm Wind 52 E | Lawton, OK | |
| May 18, 2:40 AM CDT | Thunderstorm Wind 56 M | Walters, OK | Wind was measured by Oklahoma mesonet. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2992 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 180651
SVROKC
OKC031-075-180730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
151 AM CDT FRI MAY 18 2001
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COMANCHE COUNTY IN SOUTHWEST OKLAHOMA
KIOWA COUNTY IN SOUTHWEST OKLAHOMA
* UNTIL 230 AM CDT
* AT 151 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
MILES NORTHWEST OF COOPERTON...MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE CACHE...COOPERTON...FAXON...FORT
SILL...GOTEBO...INDIAHOMA...LAWTON...MEDICINE PARK...MEERS...
MOUNTAIN PARK...MOUNTAIN VIEW...ROOSEVELT...SNYDER AND TOM STEED
RESERVOIR
WIND GUSTS TO 75 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM.
LAT...LON 3512 9905 3472 9917 3445 9858 3448 9846
3488 9834 3487 9862 3511 9864
JAMESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:35 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 17, 9:35 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 935 PM CDT THU MAY 17 2001 LATEST WATER VAPOR/IR IMAGERY/00Z ANALYSIS SHOW UVV'S NOW MOVING INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AND WILL BE RESPONSIBLE FOR INCREASING/INTENSIFYING CONVECTION ACROSS THE FORECAST AREA OVERNIGHT...PARTICULARLY THE WESTERN HALF. 02Z SURFACE ANALYSIS SHOWS OUTFLOW BOUNDARY NEARLY STATIONARY FROM SOUTH OF TULSA EXTENDING WESTWARD ALONG INTERSTATE 40 TO NEAR WEATHERFORD. BOUNDARY THEN HARD TO DISCERN AS IT MERGES WITH PRE-FRONTAL TROUGH EXTENDING SOUTHWEST TOWARD MIDLAND. COLD FRONT NOW INTO NORTHWEST OKLAHOMA. WITH ABOVE MENTIONED CONCERNS...WILL MAINTAIN HIGHEST POPS AND SEVERE WORDING ACROSS THE WESTERN HALF OF AREA OVERNIGHT. ANOTHER CONCERN THIS EVENING HAS BEEN NEARLY STATIONARY THUNDERSTORM OVER BECKHAM COUNTY NEAR SAYRE WITH KFDR WSR-88D INDICATING 3 TO 4 INCHES OF RAIN PER HOUR. BELIEVE HAIL HAS CONTAMINATED THE TOTALS SLIGHTLY BUT WITH HIGH PRECIPITABLE WATER AND WEAK WINDS ALOFT...2 TO 3 INCHES PER HOUR MAY BE POSSIBLE. MID/UPPER LEVEL WILL INCREASE SLIGHTLY AS SHORTWAVE TROUGHS TO THE WEST APPROACH AND MAY ALLEVIATE THE LOCALLY HEAVY RAIN A LITTLE AS THE NIGHT PROGRESSES. .OUN... OK...NONE. TX...NONE. JAMES
In the hours before
Local storm report, May 17, 9:06 PM CDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT THU MAY 17 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 2 S SAYRE OK 1.75 INCH HAIL
05/17/01 BECKHAM AMATURE RADIO REPORT
JLocal storm report, May 18, 12:09 AM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1209 AM CDT FRI MAY 18 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1141 PM 2I NE KINGFISHER OK WIND DAMAGE
05/17/01 KINGFISHER 4 TO 5 POWER POLES SNAPPED
AND DOWN. REPORTED BY EMLocal storm report, May 18, 12:22 AM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT FRI MAY 18 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1221 AM 37 W ELDORADO OK 1.00 INCH HAIL
05/18/01 JACKSON AMATURE RADIO REPORT.
JLocal storm report, May 18, 12:29 AM CDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT FRI MAY 18 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1228 AM EzLDORADO OK 1.75 INCH HAIL
05/18/01 JACKSON AMATURE RADIO REPORT.
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 43 min |
| May 17, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 47 min |
| May 17, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 46 min |
| May 17, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 52 min |
| May 18, 12:18 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 42 min |
| May 18, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 45 min |
| May 18, 1:46 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 44 min |
| May 18, 2:18 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 42 min |
| May 18, 2:30 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 45 min |
| May 18, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 53 min |
| May 18, 2:37 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 53 min |
| May 18, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 64 min |
| May 18, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Logan, Oklahoma | 61 min |
| May 18, 2:59 AM CDT | Severe Thunderstorm Warning | OUN | McClain | 61 min |
| May 18, 3:17 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 43 min |
| May 18, 3:22 AM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| May 18, 3:27 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 48 min |
| May 18, 3:37 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 53 min |
| May 18, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc, Seminole | 57 min |
| May 18, 4:22 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| May 18, 4:35 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 55 min |
| May 18, 4:59 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 61 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.